In recent months there have been a number of product recalls of Heparin due to reported adverse reactions in patients receiving this drug. These reactions have included acute hypotension and anaphylactic type reactions (i.e., shortness of breath, difficulty speaking or swallowing, tachycardia, syncope, rash, nausea and vomiting and abdominal distress). The source of these reactions is believed to stem from the contamination of the raw materiel used to produce the products.
The California Department of Public Health is requesting that you immediately review all of your drug storage areas, including emergency kits, dialysis units and automated drug storage cabinets to ensure that all of the recalled heparin has been removed from your facility and is no longer available for patient use. The manufacturer’s products involved in the recall are Baxter International, B. Braun, American Health packaging (AHP) and Covidien. Your supplier of these products can provide you with a list of the affected products and lot numbers or you can get them from the FDA website at www.fda.gov/opacom/7alerts.html.
If you have questions regarding this issue, please contact Pharmaceutical Consultants Terry Rubin at (714) 939-8976 or Robert LeWinter at (714) 939-8987.
Original Signed by Pamela Dickfoss for
Kathleen Billingsley, R.N.